Missouri, 2023

Hail and Damaging Winds in Missouri, April 20, 2023

April 20, 2023 · NWS SGF · 9 events in 5 counties and zones

Strong to severe storms developed over southwest Missouri during the early afternoon and moved eastward into central and south central Missouri as a cold front moved across the region and interacted with an unstable airmass. Hail up to the size of golf balls occurred over Taney County, and wind gusts over 60 mph were measured at the Springfield-Branson National Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe storms developed over southwest Missouri during the early afternoon and moved eastward into central and south central Missouri as a cold front moved across the region and interacted with an unstable airmass. Hail up to the size of golf balls occurred over Taney County, and wind gusts over 60 mph were measured at the Springfield-Branson National Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 20, 10:49 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 20, 10:49 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1149 AM CDT Thu Apr 20 2023

Key Messages:

1. Potential for a few strong to severe thunderstorms this
afternoon into the evening, with damaging wind gusts and large
hail the main hazards.

2. Much cooler temperatures this weekend with increasing
confidence in frost/freeze headlines.

3. Below normal temperatures continue into next week with
precipitation chances returning.

.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Thu Apr 20 2023

Satellite and radar depict ongoing showers and a few thunderstorms
to the west of the Ozarks region. This activity is associated
with a surface low across eastern Kansas. As a large scale trough
translate eastward through this morning into the afternoon, the
associated low pressure will strengthened as it lifts northeast
into Iowa. A strong pressure gradient will continue to support
gusty southerly winds through this morning before tapering off
through the afternoon. A Wind Advisory remains in effect for
portions west of Highway 65 through 8 AM. As the low deepens and
lifts northeast this morning, a few scattered showers and
thunderstorms may develop ahead of an approaching cold front. High
temperatures will occur earlier in the day in the upper 60s to
lower 70s for most of the area. By mid- afternoon, expect an
increase in coverage of showers and thunderstorms along the front.
This activity will continue through the late afternoon into the
evening. Marginal instability and shear combination will set the
stage for a few strong to severe thunderstorms. Meanwhile,
localized heavy rainfall may occur across portions of south
central Missouri.

The environment will be characterized by marginal instability and
shear. Model guidance continues to suggest instability around 500
to 1000 J/kg CAPE in addition to 30 to 40 knots of deep layer
shear. The highest amounts of instability will be focused along a
narrow corridor along and ahead of the front. Front-parallel flow
will likely result in messy convection, primarily broken
clusters. This should help limit sufficient organization of
developing thunderstorms. Recent trends in hi- res guidance
supports convective initiation to occur southeast of Interstate 44
by early afternoon, before transitioning southeast through the
evening. The greatest threats are damaging wind gusts and large
hail. A widespread severe outbreak is not expected at this time,
but a few strong to severe thunderstorms remains in play. This is
well presented by the SPC Day 1 Marginal to Slight Severe Weather
Outlooks. Mesoanalysis may shed further light on the mesoscale
features by this afternoon.

By this evening, much of the area will be in the clear before the
frontal boundary stalls across the Middle Mississippi Valley.
This will introduce the potential for localized heavy rainfall
amounts across south central Missouri. WPC Excessive Rainfall
Outlook highlights a Slight Risk into this area, where localized
rainfall amounts of 1 to 2 inches may occur. In general the
coverage in our area remains small and recent green up should
limit flooding. HREF PMM and LPMM continue to highlight the areas
of highest rainfall totals to the south and east of our area.

.LONG TERM...(Friday through Wednesday)
Issued at 230 AM CDT Thu Apr 20 2023

For Friday, northwest winds will make for a bit cooler day with
highs in the middle 60s. Some low end rain chances linger across
south central Missouri on Friday before the main upper level
trough sweeps through the area by Friday night. This will allow
cooler air to filter into the region Friday night into Saturday.
Overnight lows fall into the upper 30s to around 40 Friday night.

By Saturday, a chilly Spring day is in the forecast with highs in
the 50s with "brisk" northwest winds. While drier weather
prevails through Saturday and Sunday, the stage will be set of
cold overnights and increasing confidence in frost/freeze
headlines. NBM overnight lows continue to depict small variance,
further increasing confidence in a near or below freezing
temperatures. There is the potential for a few record low
temperatures (see Climate section). Another cold night follows on
Sunday night into Monday morning with lows in the middle to upper
30s. This will continue to be a main headline through the weekend
given the green up and early Spring growth of sensitive plants
and trees. Continue to follow the forecast for potential
frost/freeze headlines.

Looking ahead to next week, the signal remains favorable for
below normal temperatures with daily highs in the lower 60s and
overnight lows in the 40s. Additional rainfall chances return to
the area Monday into Tuesday. Confidence is increasing on the
unsettled weather persisting into the middle of next week.
Continue to monitor the forecast as details unfold over the coming
days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1145 AM CDT Thu Apr 20 2023

For the 18z TAFS, scattered convection starting to form as the cap
begins to weaken as of 1645z. Front has pushed east of the JLN
terminal and winds have shifted to the west there. Should see
SGF/BBG with scattered convection from 18/19z through around
20/21z. Expect MVFR conditions with brief IFR if the stronger
convection moves over the terminal. Winds will become westerly to
northwesterly behind the front with improving ceilings into the
VFR category by late afternoon.

&&

.CLIMATE...
Issued at 230 AM CDT Thu Apr 20 2023

Record coolest high temperatures possible Saturday.

Site          Forecast      Record coolest high

Springfield     56             48 in 1909

Joplin          58             51 in 2017

West Plains     60             50 in 2017

Rolla / Vichy   54             53 in 1951

Below Freezing Record lows possible Saturday night into Sunday
morning.

Site          Forecast         Record Low

Springfield     32             28 in 1956

Joplin          31             33 in 1909

West Plains     33             38 in 2013

Rolla / Vichy   33             31 in 1903

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Lindenberg
CLIMATE...Perez
Hazardous weather outlook, Apr 20, 10:17 AM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1117 AM CDT Thu Apr 20 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211630-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1117 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Scattered showers and thunderstorms develop towards midday into
the early afternoon. Expect coverage to increase through the
afternoon. There is the potential for a few strong to severe
thunderstorms. Primary hazards include large hail up to size of
golf balls and damaging wind gusts up to 60 mph. Additionally,
there is the potential for localized heavy rainfall across far
south central Missouri as the front stalls out with repeated
rounds of showers and thunderstorms.

Some wind gusts up to 30 mph will be possible through the early
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few scattered showers and a stray thunderstorm may linger
across
south central Missouri into Friday morning.

Well below average temperatures are expected this weekend, with
some frost and even a potential freeze expected on Saturday
night. Additional frost potential Sunday night.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  areas in south central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Apr 20, 12:04 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
104 PM CDT Thu Apr 20 2023

MOZ079-080-090-094-095-201830-
Dallas MO-Polk MO-Greene MO-Lawrence MO-Christian MO-
104 PM CDT Thu Apr 20 2023

...Strong thunderstorms will impact portions of southwestern Dallas,
northwestern Christian, southeastern Polk, southeastern Lawrence and
Greene Counties through 130 PM CDT...

At 104 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willard to near Republic to near Billings.
Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Willard around 110 PM CDT.
  Springfield and Pleasant Hope around 120 PM CDT.
  Nixa around 125 PM CDT.
  Strafford and Fair Grove around 130 PM CDT.

Other locations impacted by these storms include Olive, Glidewell,
Brookline, Fremont Hills, Ebenezer, Bassville, Brighton, Turners,
March and Bois D'arc.

This includes Interstate 44 between mile markers 62 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3718 9357 3744 9339 3753 9318 3753 9307
      3727 9308 3727 9306 3709 9306 3700 9352
      3698 9374
TIME...MOT...LOC 1804Z 240DEG 37KT 3734 9337 3720 9345 3705 9361

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Schaumann

The radar

The Springfield radar (KSGF), 2 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
April 20, 12:14 PM CST
Where
Greene County, 0.88 mi NW of Nichols
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.230, -93.380

The KSGF Springfield ASOS reported a wind gust of 62 mph.

Hail, Greene

When
April 20, 12:30 PM CST
Where
Greene County, 1.1 mi E of Springfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.200, -93.280

Penny sized hail was reported via MPing.

Thunderstorm Wind, Greene

When
April 20, 12:42 PM CST
Where
Greene County, 1.1 mi W of Langston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.180, -93.250

Several large tree limns from 8 to 12 inches in diameter were reported down.

Hail, Greene

When
April 20, 12:44 PM CST
Where
Greene County, 1.65 mi W of Sequiota
Measured
0.75 in hail
Reported by
Public
Coordinates
37.150, -93.260

Penny sized hail was reported via MPing.

Hail, Greene

When
April 20, 12:47 PM CST
Where
Greene County, 0.55 mi W of Sequiota
Measured
0.75 in hail
Reported by
Public
Coordinates
37.150, -93.240

Penny sized hail was reported via MPing.

Hail, Laclede

When
April 20, 1:05 PM CST
Where
Laclede County, 1.3 mi ENE of Phillipsburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.560, -92.780

Penny sized hail was reported via MPing.

Hail, Webster

When
April 20, 1:44 PM CST
Where
Webster County, 0.88 mi SE of Fordland
Measured
1 in hail
Reported by
Public
Coordinates
37.160, -92.940

Nickle to quarter sized hail was reported.

Hail, Texas

When
April 20, 2:09 PM CST
Where
Texas County, 0.55 mi E of Plato
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.500, -92.220

Quarter sized hail was reported.

Hail, Taney

When
April 20, 3:30 PM CST
Where
Taney County, 2.15 mi SSW of Protem
Measured
1.75 in hail
Reported by
Public
Coordinates
36.500, -92.860

Golf ball sized hail was reported in a mainly rural area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091796, 1091795, 1091803, 1091797, 1091798, 1091799, 1091800, 1091801, 1091802.